Heavy Rain, Meeker
- When
- August 16, 12:45 AM CST to 8:45 AM CST
- Where
- Meeker County, 3.49 mi N of Manannah
- Reported by
- Trained Spotter
- Coordinates
- 45.300, -94.610
A local observer measured 3.95 inches of rainfall overnight.
8 inches during the early morning hours of Aug 16th. A band of heavy rainfall developed across Kandiyohi, Meeker and Stearns County between 11 pm and 12 midnight, and produced two to four inches of rain near Willmar, Manannah, Eden Valley and Cold Spring by 1 am.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A large storm system that was across the Northern Plains and upper Mississippi Valley provided deep moisture, with precipitable water values above 1.8 inches during the early morning hours of Aug 16th. A band of heavy rainfall developed across Kandiyohi, Meeker and Stearns County between 11 pm and 12 midnight, and produced two to four inches of rain near Willmar, Manannah, Eden Valley and Cold Spring by 1 am. Minor ponding of water was reported by the local law enforcement officials in Willmar around 1 am. Most of the heavy rainfall had shifted north across northern Stearns County by 1 am. However, more thunderstorms began to develop across southwest Minnesota and move northward into the same areas. By 4 am, another one to two inches of rain fell in the same areas that received two to four inches early. By 5 am, most of the rainfall had ended, but flooding was reported in Paynesville along Highway 23 due to locally three to five inches of rainfall in a six hour period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 15, 10:55 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1155 PM CDT SAT AUG 15 2009 .UPDATE... ADDED AVIATION DISCUSSION FOR 06Z TAFS BELOW... && .DISCUSSION... A SURFACE TROUGH STRETCHES ACROSS THE DAKOTAS THIS AFTERNOON...WHILE WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH LIFTING INTO NORTHERN MN. WIDELY SCATTERED SHOWERS CONTINUE TO SPREAD EASTWARD ACROSS THE CWA THIS AFTERNOON. THE PRIMARY FORECAST QUESTION IS THE COVERAGE OF SHOWERS/TS TONIGHT INTO SUNDAY. THE LIFT ASSOCIATED WITH THE AFOREMENTIONED SHORTWAVE WILL CONTINUE PUSHING NORTHEAST OF THE AREA. HOWEVER...THERE IS STILL DECENT 850-800MB MOISTURE TRANSPORT/CONVERGENCE PROGGED ACROSS CENTRAL MN INTO WEST CENTRAL WISCONSIN TONIGHT...SO SCATTERED ACTIVITY IS STILL EXPECTED. THERE IS ALSO POTENTIAL FOR DEVELOPMENT OF A COMPLEX OVER EXTREME SD AND NEBRASKA OVERNIGHT...WHICH COULD EVENTUALLY REACH SOUTH CENTRAL MN ON SUNDAY MORNING. THE SURFACE FRONT WILL ENTER WEST CENTRAL MN AROUND DAYBREAK SUNDAY...AND MOVE EASTWARD ACROSS THE FORECAST AREA THROUGHOUT THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WITH THE FROPA ON SUNDAY...BUT SHOULD END SUNDAY EVENING IN THE EASTERN MOST AREAS. THE SEVERE THREAT ON SUNDAY WILL BE LIMITED TO EXTREME SOUTH CENTRAL MN INTO WEST CENTRAL WISCONSIN...AHEAD OF THE FRONT ON SUNDAY AFTERNOON. DRY WEATHER WITH NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES ARE EXPECTED ON MONDAY AND TUESDAY AS A MID LEVEL TROUGH SKIRTS THE INTERNATIONAL BORDER TO THE NORTH. ON WEDNESDAY...NORTHERN STREAM ENERGY WILL SAG SOUTH ACROSS THE NORTH CENTRAL CONUS...WITH EVENTUAL TROUGH AMPLIFICATION AND SURFACE CYCLOGENESIS IN THE 12Z WEDNESDAY TO 12Z THURSDAY TIMEFRAME. HAVE INCLUDED HIGH CHANCE POPS DURING THIS TIMEFRAME. FORECAST CERTAINTY DECREASES ON THURSDAY WITH RESPECT TO THE AMPLITUDE OF THE TROUGH. THE 15.00Z ECMWF FEATURED A 570 DAM LOW THAT CRAWLED ACROSS THE UPPER MIDWEST TOWARD THE GREAT LAKES FROM FRIDAY THROUGH THE WEEKEND...WHICH WOULD LEAD TO A WET WEEKEND. HOWEVER...THE GFS AND ENSEMBLE SOLUTIONS HAVE BEEN CONSISTENT IN FEATURING A MORE PROGRESSIVE WAVE...WHICH THE MOST RECENT /15.12Z/ ECMWF TRENDED TOWARD. THEREFORE...HAVE OPTED TOWARD THE MORE PROGRESSIVE SCENARIO AND LEFT SATURDAY DRY...WITH THE EXCEPTION OF 20 POPS ACROSS WEST CENTRAL WI. NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES WILL PREVAIL THROUGH THE EXTENDED FORECAST PERIOD. && .AVIATION.../00Z TAF ISSUANCE/ COOL FRONT KNOCKING ON THE DOOR OF EXTREME EASTERN SODAK. GFS40 AND NAM40 HANDLING OVERALL SYSTEM FAIRLY WELL. PRIOR THINKING CONCERNING CONVECTIVE ACTIVITY WANING ACROSS EASTERN HALF OF AIRPORT SITES BY 06Z AND INCREASING ACROSS WESTERN SITES COMING TO FRUITION. LOW LEVEL JET SCREAMING OUT OF THE SOUTH BETWEEN 30 AND 35KTS WILL LUCKILY DECREASE NOTICEABLY OUT WEST (AND TO A LESSER DEGREE IN THE EAST) AS WE VENTURE INTO THE WEE HOURS OF SUNDAY MORNING. THIS WILL LESSEN CHANCE FOR ANY SEVERE WEATHER THREAT FOR REMAINDER OF THE OVERNIGHT. PRECIPITABLE H20 ON MPX SOUNDING THIS EVENING CLOSE TO 2 INCHES. SURE...A BIT SKEWED DO TO PROXIMITY OF SHOWERS AND THUNDERSTORMS WHICH INGESTED SONDE SHORTLY AFTER TAKEOFF. HOWEVER...MASSIVE PLUME OF MOISTURE MARCHING NE INTO SW MN AS WE SPEAK. THIS SHOULD IMPACT RWF BY 07Z...AND AXN BY 08Z. REMAINDER OF AIRPORT SITES WILL ENCOUNTER THIS CONVECTIVE PLUME BY LATE TONIGHT. COOL FRONT WILL PLOW THROUGH WESTERN MN TAF SITES BY OR SHORTLY BEFORE 15Z...AND EASTERN MN SITES BY 18Z...AND WI AIRPORTS BY 22Z. COOL DRY AIR ANTICIPATED BEHIND FRONTAL BOUNDARY ALONG WITH INITIAL HIGH END MVFR CIGS...BECOMING VFR CIGS BY LATE SUNDAY AFTERNOON WEST...WITH MVFR CIGS ANTICIPATED REMAINDER OF TAF AREAS INTO SUNDAY EVENING. EVENTUAL BREAKOUT INTO SCT CONDITIONS MN AREA WIDE WILL ENSUE BY 17/06Z...AND WI BY 17/12Z. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/AZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1246 PM CDT SAT AUG 15 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 161200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1246 PM CDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA INTO TONIGHT BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. THE MAIN WEATHER HAZARD WILL BE SMALL HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN AREA OF SHOWERS AND THUNDERSTORMS WILL BE ONGOING SUNDAY MORNING...WITH MOST OF THE ACTIVITY SPREADING INTO WEST CENTRAL WISCONSIN DURING THE AFTERNOON. SOME OF THE STORMS THAT DEVELOP AS THE FRONT MOVES INTO WISCONSIN COULD BE SEVERE...MAINLY FROM LATE MORNING INTO THE AFTERNOON...ACROSS A SMALL PORTION OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. MORE THUNDERSTORMS WILL BE POSSIBLE ABOUT MIDWEEK AS ANOTHER FRONTAL SYSTEM MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.
The Minneapolis radar (KMPX), 96 km away, was scanning. The volume nearest the first event began at 06:45 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
A local observer measured 3.95 inches of rainfall overnight.
The local law enforcement officials in Stearns County reported that flooding occurred along Highway 23 around Paynesville. The officials indicated that over two feet of standing water flooded portions of Highway 23 on the north side of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180573, 180572.